Alert archive / Texas / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Brownsville, TX
NWS Brownsville, TX issued this wind chill advisory at Jan 17, 2018, 4:56 PM CST for Cameron County, Willacy County, Texas. It took effect at Jan 17, 2018, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 4:56 PM CST (22:56 UTC)
- In effect from
- Jan 17, 2018, 6:00 PM CST
- Expired
- Jan 18, 2018, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Brownsville, TX
Counties Cameron County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WWUS44 KBRO 172256 WSWBRO URGENT - WINTER WEATHER MESSAGE National Weather Service Brownsville TX 456 PM CST Wed Jan 17 2018 ...VERY COLD WIND CHILLS THROUGH THURSDAY MORNING ACROSS THE LOWER RIO GRANDE VALLEY... .Cold temperatures combined with moderate north winds will produce very cold wind chills across the lower Rio Grande Valley this evening through overnight tonight. Dangerous and potentially life- threatening conditions will persist for people and pets through mid morning Thursday before temperatures warm slightly during the day. TXZ254>257-181000- /O.NEW.KBRO.WC.Y.0003.180118T0000Z-180118T1600Z/ Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Including the cities of Raymondville, Brownsville, Harlingen, Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 456 PM CST Wed Jan 17 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 to 30 degrees. * WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and Coastal Cameron County. * WHEN...6 PM this evening to 10 AM Thursday. * ADDITIONAL DETAILS...For maximum warmth, dress in layers of clothing. Protect outside pets and livestock by providing adequate shelter and a safe source of heat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ CB
2 follow-up statements
414 WWUS44 KBRO 181011 WSWBRO URGENT - WINTER WEATHER MESSAGE National Weather Service Brownsville TX 411 AM CST Thu Jan 18 2018 ...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS WILLACY AND CAMERON COUNTIES... .Cold temperatures combined with moderate north winds will produce very cold wind chills across Willacy and Cameron Counties this morning. Dangerous and potentially life-threatening conditions will persist for people and pets through mid morning this morning before temperatures warm up later today. TXZ254>257-181600- /O.CON.KBRO.WC.Y.0003.000000T0000Z-180118T1600Z/ Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Including the cities of Raymondville, Brownsville, Harlingen, Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 411 AM CST Thu Jan 18 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 30 above zero to 25 above zero. * WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and Coastal Cameron County. * WHEN...Now to 10 AM this morning. * ADDITIONAL DETAILS...For maximum warmth, dress in layers of clothing. Protect outside pets and livestock by providing adequate shelter and a safe source of heat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
283 WWUS44 KBRO 181600 WSWBRO URGENT - WINTER WEATHER MESSAGE National Weather Service Brownsville TX 1000 AM CST Thu Jan 18 2018 ...Winds chills remaining chilly but not as cold... .Latest observations indicate most locations across the Lower and Valley have wind chills rising or will rise above 30 degrees as temperatures continue to rise into the lower 40s. TXZ254>257-181700- /O.EXP.KBRO.WC.Y.0003.000000T0000Z-180118T1600Z/ Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Including the cities of Raymondville, Brownsville, Harlingen, Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista 1000 AM CST Thu Jan 18 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Winds chills to hover between 30-34 from 10am to Noon and continue to rise 35-38 degrees this afternoon. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 3:46 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 17, 3:46 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
346 PM CST Wed Jan 17 2018
...Third frigid outbreak of the Winter of 2017/18 continues into
Thursday morning...
.SHORT TERM (Tonight through Thursday Night): A challenging forecast for
tonight into Thursday with a coastal trough strengthening with the
approach of a mid level low pressure trough.
Cold air in place and not going anywhere fast with 1038 sfc high
settling near the Arklatex. Mid level trough over New Mexico moves
SSE tonight transitioning into a mid level low and slowly moving
across Texas Thursday/Friday. Winds at 925-850mb turn SE-S over the
next 12-36 hours increasing moisture up to 700mb. Forecast point
soundings from MFE to BRO become saturated overnight with only the
surface and boundary layer showing some dew point spread. Light
drizzle is expected to develop later tonight with more widespread
rain spreading east to west Thursday and Thursday night. Big
question for tonight and Thursday morning is if temperatures fall
below freezing in areas where the drizzle develops. A minimal
freeze is possible (due to potential wet bulbing affect) for a few
hours (3am-9am Thu best case) over NW Cameron, portions of Willacy
and Hidalgo Counties during the time drizzle may form which could
result in patches of freezing drizzle. Will keep the area out of
Winter Weather advisory at this time due to low probability of
significant impacts but an SPS will be issued to highlight the
probable impacts. Colder temperatures north and west will warrant a
freeze warning overnight and the cold and some wind hanging on will
warrant a wind chill advisory over the Lower RGV to the coast.
As mentioned rain chances increase Thursday starting off as drizzle
with probably widespread rain in the afternoon and tomorrow night.
All model pop guidance suggest best pops with the best convergence
along the coast with lower chances out west. Rain amounts could
possible approach a quarter inch or more in the Lower Valley with
WPC indicating qpf values nearing one inch Thursday night into
Friday. Thrusday's highs will be highly dependent on
rainfall/drizzle and lowering clouds. As in past events,
temperatures will have a difficult time rising in a low overcast
with drizzle and northwest winds. Expect temperatures to only have a
limited diurnal range especially in the Mid and Lower Valley where
conditions are likely to be worse. Max Temps have been lowered below
guidance with low to mid 40s.
.LONG TERM (Friday through Wednesday): Cold airmasses in mid
January are notoriously stubborn when there is either minimal
forcing or a quick return of southerly (or drying westerly) flow and
such will be the case at the start of the long term period. The good
news for those looking forward to spring-like weather is both types
of flow...low level southerly and mid to upper level westerly
flow...will arrive en masse during the weekend. Another front will
follow to begin next week but not to fear; this one comes dry with a
return back to seasonable temperatures (generally lows in the 40s to
lower 50s and highs in the upper 60s and 70s) Monday through
Tuesday. Some uncertainty remains next Wednesday with differences in
handling of energy moving toward west Texas...and given uncertainty
chose to keep the Day 7 forecast as is for now.
On Friday, short wave that produces light precipitation and perhaps
a bit more moderate precipitation Thursday night swings through east
Texas and Louisiana quickly early Friday. This will quickly end any
remaining showers/rain across the mid/Upper Valley and ranchlands
pre-dawn but could see pesky precipitation hang on toward noon near
the coast, and longer over the Gulf. With light northwest flow
favored to hang tough behind the departing coastal trough -
especially given stubborn clouds as well as the chilly nearshore
waters - have leaned into the chillier NAM-12 solution with highs
likely to struggle into the low or mid 50s area-wide and perhaps not
reaching 50 between San Ygnacio and Hebbronville.
Drier air spreads across the region Friday night. At the same time,
winds lighten to near calm while warm advection begins in earnest
above the surface. Low ceilings and perhaps dense fog are in play,
but have not included due to uncertainty on how the cloud cover
plays out (as well as whether temperatures sneak up or slowly fall)
but will add to the hazardous weather outlook to cover the threat
from late night into mid morning Saturday.
Transition days can be tricky to forecast and Saturday is just such
a day. Despite increasing southerly flow two areas for cooler
temperatures will need to be watched: Coastal/beaches, which is
most likely to achieve, due to the low 50s nearshore water
temperatures that, despite sunshine, may hold highs in the low 60s
on the Island and perhaps to Port Isabel. The second area is the
Upper Valley to the Rio Grande Plains. We typically look to the NAM-
12 for hints at cool air "damming" and that situation is not showing
its hand at this point. Given a cooler start, do have highs lower
than across the RGV - but pushed into the low to mid 70s with
expectation of more sunshine and southeast flow to pick up just
enough by mid afternoon.
Springlike weather arrives quickly Saturday night, with temperatures
staying mild in the 60s in most areas overnight as notable but not
too strong south/southeast flow picks up ahead of approaching full-
atmospheric trough. Sunday looks warm and windy to end any leftover
cabin fever and get outside to enjoy a mix of sunshine and clouds
with temperatures soaring into the lower 80s in most areas. Current
land wind forecast in the "wind machine" area is capped around 20
knots (20 to 25 mph) but there are indications that 25 to 30+ mph
winds from late morning through late afternoon could
occur...something we'll update over the next few days.
The next front arrives Sunday overnight; GFS is a hair faster this
run than ECMWF but decided to leave midnight timing for now until we
get a bit closer. With the midnight timing, Monday lows will likely
still be relatively mild but closer to seasonable levels across the
Rio Grande Plains ranchlands. Monday looks to be a near perfect day
with plenty of sunshine, low humidity, but still pleasant
temperatures with much lighter winds than on Sunday. Clouds could
increase Tuesday and Wednesday with veering low level flow to the
east then southeast; temperatures look to settle into seasonal
values (low 70s by day, 40s to low 50s by morning) though Wednesday
could prove slightly lower if clouds and rain develop...not forecast
now.
&&
.MARINE: mall Craft Advisories for the Gulf
waters will be extending through Midnight with residual sea at
around 7 feet. Coastal trough develops near the coastal waters
Thursday strengthening and drifting closer to the coast Thursday
night and Friday. This may allow for stronger easterly winds in the
far offshore waters but should drive a moderate sea into the near
shore waters. Winds may stay below advisory levels however sea may
exceed SCA levels late Thursday into Thursday night. Drizzle and
light rain redevelop tonight and increase in coverage and intensity
overnight.
Friday through Monday - With the chilly near shore waters (50s)
contrasting the still warm offshore waters (lower 70s), expect
contrasts in wind/seas to develop beginning Friday night and
continuing through Sunday. If past is precedent, southerly speeds
could be some 10 to 15 knots less over the 0-20 nm leg compared
with the offshore leg, and nudged differences in this direction
for most of the period from Friday night to Saturday night. NWPS
sea height forecasts felt this a bit with moderate to perhaps even
slight seas nearshore, before enough stronger southerly flow and
propagation of seas from off to nearshore should push levels close
to advisory levels (7 feet) by Sunday; winds may also be
sufficient for advisory over Laguna Madre too.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 35 45 41 52 / 30 40 60 60
BROWNSVILLE 35 42 40 53 / 30 40 60 60
HARLINGEN 32 41 39 52 / 20 40 50 50
MCALLEN 32 42 39 53 / 20 30 40 30
RIO GRANDE CITY 30 41 36 54 / 10 30 30 10
SOUTH PADRE ISLAND 40 49 45 54 / 30 40 60 60
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 10 PM this evening to 9 AM CST Thursday for
TXZ248>254.
Wind Chill Advisory until 10 AM CST Thursday for TXZ254>257.
GM...Small Craft Advisory until midnight CST tonight for GMZ150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/52Hazardous weather outlook, Jan 17, 6:45 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 645 AM CST Wed Jan 17 2018 TXZ248>257-172200- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- 645 AM CST Wed Jan 17 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight A Winter Weather Advisory remains in effect for Willacy and Cameron Counties until 10 am Today. A Hard Freeze Warning remains in effect for Zapata, Jim Hogg, Brooks and Kenedy Counties until 9 AM Today. A Freeze Warning remains in effect for Starr, Hidalgo, Willacy and Cameron Counties until 9 AM Today. A Wind Chill Warning remains in effect for Starr, Hidalgo, Inland Willacy and Inland Cameron Counties until noon Today. A Wind Chill Advisory remains in effect for Zapata, Jim Hogg, Brooks, Kenedy, Coastal Willacy and Coastal Cameron Counties until noon Today. There is a high risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An elevated risk of rip currents is likely at the local beaches through the entire forecast period. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. GMZ130-132-135-150-155-170-175-172200- Laguna Madre from the Port of Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-Coastal waters from Port Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 645 AM CST Wed Jan 17 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight A Small Craft Advisory remains in effect for the Lower Texas Gulf Waters until 6 PM Today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small Craft Advisories are likely to be needed for portions or all of the Lower Texas coastal waters Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. Speece
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 8:57 PM CST | Small Craft Advisory | BRO | 27 hr | |
| Jan 16, 8:57 PM CST | Small Craft Advisory for Winds | BRO | 9 hr | |
| Jan 17, 9:15 AM CST | Freeze Warning | BRO | Cameron, Hidalgo, Starr, Willacy | 105 min |
| Jan 17, 4:25 PM CST | Freeze Warning | BRO | Brooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more | 17 hr |
Nearby
Wind Chill Advisories in Texas, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.